Michigan, 2017

Hail in Michigan, July 31, 2017

July 31, 2017 · NWS APX · 1 event in 1 county or zone

Slow-moving thunderstorms in the afternoon produced mostly just some locally heavy rain, but one storm reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Slow-moving thunderstorms in the afternoon produced mostly just some locally heavy rain, but one storm reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 2:04 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 31, 2:04 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
304 PM EDT Mon Jul 31 2017

.UPDATE...
Issued at 1021 AM EDT Mon Jul 31 2017

Thunderstorms should develop this afternoon.

1024 surface high centered over nrn IL this morning. Weak flow
throughout the column over northern MI. 12z KAPX sounding shows
little moisture overhead with low level temps running about 3C
higher than yesterday. Modified sounding gives CAPES around 1500
J/kg this afternoon, using sfc dewpoints in the mid 60s. So
descent instability as temps reach the mid and upper 80s inland.
Lift is weak to marginal today, most likely in the way of enhanced
area over W Lake Superior that shows up in the mid and upper level
WV sat imagery. This area appears to be some spin ahead of small
50kt jetlet on the PV1.5 surface, it should move over northern MI
this afternoon. Trigger for this afternoon's convection will have
to be lake breeze convergence or terrain influence. Weak flow but
what flow there is is from the NW, so expect best lake breeze convergence
on the east side of the state and across the UP. Best terrain
convergence inland along US-131 corridor and east. Not much chance
of severe today with weak flow/lack of shear. Yesterday,
convection developed around 2pm. Today's convective temps should
be reached by early afternoon as well, so expect tstorm
development by 2pm and continuing into the evening.

&&

.NEAR TERM...(Today through Tonight)
Issued at 333 AM EDT Mon Jul 31 2017

...Warm with a chance of PM showers/storms...

High impact weather potential...chance of t-storms this afternoon/
evening. Isolated strong storms possible.

1022mb high pressure is centered near the WI/IL border, having moved
very little over the last 24 hours. The high will ease slightly
eastward across Michiana tonight. Low pressure will deepen as it
moves from northern Manitoba to southern Hudson Bay. A trailing cold
front will reach western Superior by Tue morning. We have another
day of mesoscale nonsense until that front becomes a bigger factor.

Once again, a very quiet early morning in northern MI. Some bubbly
altocu is percolating in n central lower MI, otherwise little
cloud cover outside of thin cirrus. Waiting to see if some
fog/stratus can form, especially in parts of eastern upper MI
where it rained yesterday afternoon. Nothing yet though except on
Beaver Isl. Anything that does form at this point should be quick
to burn off. So another day of strong diurnal heating ahead, even
as our airmass gradually moistens.

We will have more instability available, over more of the forecast
area, as compared to yesterday. Moisture will pool in the low-
level convergence zones along lake breeze boundaries as they move
onshore. Convergence will be highest in ne lower MI, and will be
smaller in nw lower, thanks to background light nw/wnw synoptic
winds. However, the abrupt elevation change along the CAD-
Kalkaska corridor can sometimes help get things started there.
There is also a subtle 500mb trof progged to drop over ne lower
MI/Lk Huron this afternoon. So after a dry morning, pops will
increase and expand in both peninsulas, with the highest pops (no
more than sct) in ne lower, only a slight chance in the interior
of eastern upper, and a dry forecast along the immediate Lake MI
coast of nw lower MI.

Worth noting that a single, isolated, pulse svr storm produced wind
damage between MNM and IMT yesterday. Don't know that we will be
quite as unstable, but MlCape values look to approach 1200j/kg in
ne lower (vs 1500 upstream yesterday). Certainly nothing organized
will get going, with 0-6km bulk shear less than 20kt. But a strong
wet microburst or two isn't out of the question.

Convection will fade out this evening, though will hang onto slight
chance pops til midnight for the W Branch/Gladwin/Standish area. We
should be more prone to see some fog tonight, especially in places
where it rains today. The overnight otherwise looks quiet.

Max temps mainly in the 80s, with a few upper 80s. Some of beaches
will be in the 70s. Min temps tonight mainly near 60f, a bit milder
along the nw lower MI coast.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 333 AM EDT Mon Jul 31 2017

...Warm & humid with occasional shower/storm threat...

High Impact Weather Potential: Some thunderstorm potential Tuesday-
Wednesday. Awfully low severe weather threat (though not zero).

Pattern Forecast: Upper level ridging is expected to continue across
the western two thirds of the CONUS early this week before heights
gradually lower across the Great Lakes by midweek as interaction
from weak Pacific originated shortwaves and upper low pressure over
northern Canada aid to amplify troughing. Primary focus through the
short term forecast period will revolve around a boundary associated
with cyclogenesis over Alberta that presses into upper Michigan
Tuesday night before gradually dropping southeastward Wednesday.

Primary Forecast Concerns/Challenges: Beyond Monday's convection,
focus turns to Tuesday ahead of an approaching front, which as the
prior shift had mentioned, actually appears to be two separate
boundaries. Lead feature pushing into the U.P Tuesday afternoon
followed by a second (slightly more impressive) boundary that
remains across northern Lake Superior Tuesday evening. Trends
suggest perhaps a couple of lake breeze induced showers/storms will
be possible across northeast Lower during the afternoon; otherwise,
the bulk of shower/storm activity focuses along and head of the
initial boundary draped across the U.P. Little appreciable wind
aloft yields a rather low severe weather threat, despite increasing
instability (dew points climbing to the low-mid 60s yields generally
500-1,000 J/kg of MLCAPE).

The aforementioned second boundary is progged to slowly progress
southeastward across the U.P. Tuesday evening and across northern
Lower later Tuesday night...lingering into Wednesday. Fairly stout
moisture gradient is progged along the gradient, which will
ultimately be the focus for additional scattered showers/storms to
develop during the day Wednesday, even as cooler and less humid air
gradually works its way into the region.

Warm and increasingly muggy conditions are expected on Tuesday with
highs topping out in the low-upper 80s area-wide. Dew points
climbing to the mid-60s will certainly make for a muggy day by
northern Michigan standards. As mentioned above, cooler/drier air is
gradually ushered in Wednesday with low 70s high temps expected
across eastern Upper and a north-south gradient across northern
Lower ranging from the low 70s to near 80 degrees.

.LONG TERM...(Wednesday night through Sunday)
Issued at 333 AM EDT Mon Jul 31 2017

High impact weather potential: Chance of thunderstorms Thursday-
Thursday night.

Focus through the extended period revolves around the Thursday-
Thursday night timeframe as a potent shortwave drops from the
Canadian Prairies into the upper Mississippi Valley with surface
cyclogenesis underway across the midsection of the CONUS. Guidance
inconsistencies over the past 24 hours yields a lower than desired
confidence forecast, but current trends suggest additional showers
and thunderstorms will be possible later this week. The threat for
thunder, periods of heavier rain, and any severe weather ultimately
hinges on the placement of low pressure and it's eventual track
through the Great Lakes - which is far from certain, but warrants
monitoring over the next several days.

Cooler temperatures are expected to prevail beyond Wednesday's cold
front with high temps as much as 5-10 degrees below normal through
the majority of the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 302 PM EDT Mon Jul 31 2017

Thunderstorms mainly south and east parts of northern Lower this
afternoon. Otherwise, VFR conditions expected through Tuesday.

&&

.MARINE...
Issued at 1021 AM EDT Mon Jul 31 2017

High pressure over IL will bring another day of light winds to the
Great Lakes today. A weak cold front will approach from the nw
beginning Tuesday night. Sw winds will ramp up just a bit on
Tuesday ahead of the front, especially on Lake MI.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...KF
NEAR TERM...JZ
SHORT TERM...MG
LONG TERM...MG
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Jul 31, 2:35 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
335 AM EDT Mon Jul 31 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-010745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
335 AM EDT Mon Jul 31 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon and evening, in
the interior of eastern upper Michigan, and away from Lake Michigan
in northern lower Michigan. An isolated strong thunderstorm or two
is possible, producing brief gusty winds. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday and Wednesday across
all of northern Michigan.

Additional thunderstorms are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 31, 1:38 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gaylord MI
238 PM EDT MON JUL 31 2017

MIZ020-026-311900-
Leelanau-Grand Traverse-
238 PM EDT MON JUL 31 2017

...Locally Heavy Rainfall Early This Afternoon West of Traverse
City...

At 235 PM EDT, thunderstorms were located west of Traverse City down
through Interlochen moving south at 10 mph.

Locations impacted include...
Traverse City, Grawn, Greilickville, Karlin, Interlochen and
Interlochen State Park.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 4480 8584 4480 8562 4455 8564 4454 8581
      4462 8582 4477 8582 4477 8584
TIME...MOT...LOC 1835Z 008DEG 11KT 4472 8576

Farina

The radar

The NCL Michigan radar (KAPX), 88 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grand Traverse

When
July 31, 2:10 PM EST
Where
Grand Traverse County, 1.47 mi NNW of Interlochen Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -85.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717736.